Alert archive / Iowa / Flash Flood Watches in 2020

Flash Flood Watch 2, NWS Des Moines, IA

May 28, 202010 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at May 28, 2020, 3:42 AM CDT for 10 counties in Iowa. It took effect at May 28, 2020, 7:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 28, 2020, 3:42 AM CDT (08:42 UTC)
In effect from
May 28, 2020, 7:00 AM CDT
Expired
May 28, 2020, 4:53 PM CDT
In force
10 hr
Issued by
NWS Des Moines, IA
Flood severity
None

Counties Appanoose County, IA, Davis County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Tama County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS63 KDMX 280842
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Des Moines IA
342 AM CDT Thu May 28 2020

...Heavy Rain Possible over Southeast and East Central Iowa Today...

.The combination of slow moving showers and thunderstorms and 
an airmass with plenty of moisture will create a situation where 
locally heavy rains may occur over parts of southeast and eastern
Iowa today. With soil fairly wet from recent rains, this may lead
to isolated flash flooding.

IAZ050-062-074-075-084>086-095>097-281700-
/O.NEW.KDMX.FF.A.0002.200528T1200Z-200529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-
Appanoose-Davis-
Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, 
Grinnell, Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
342 AM CDT Thu May 28 2020

...FLASH FLOOD WATCH IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH
THIS EVENING...

The National Weather Service in Des Moines has issued a

* Flash Flood Watch for portions of central Iowa, south central 
  Iowa, and southeast Iowa, including the following areas, in 
  central Iowa, Poweshiek and Tama. In south central Iowa, 
  Appanoose, Lucas, Mahaska, Marion, Monroe, and Wayne. In 
  southeast Iowa, Davis and Wapello. 

* From 7 AM CDT this morning through this evening

* Slow moving showers and thunderstorms may produce rainfall
  amounts of one to two inches today, with isolated amounts of two
  to four inches possible.

* Heavy rains may produce flash flooding of small streams and
  creeks, and also cause significant ponding on roads, especially
  in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Small
3 follow-up statements
730 
WGUS63 KDMX 281732
FFADMX

Flood Watch
National Weather Service Des Moines IA
1232 PM CDT Thu May 28 2020

...Heavy Rain Possible over Southeast and East Central Iowa
This Afternoon...

.The combination of slow moving showers and thunderstorms and an
airmass with plenty of moisture will create a situation where
locally heavy rains may occur over parts of southeast and eastern
Iowa today. With soil fairly wet from recent rains, this may lead
to isolated flash flooding.

IAZ050-062-074-075-084>086-095>097-290000-
/O.CON.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tama-Poweshiek-Marion-Mahaska-Lucas-Monroe-Wapello-Wayne-
Appanoose-Davis-
Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, 
Grinnell, Pella, Knoxville, Oskaloosa, Chariton, Albia, Ottumwa, 
Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield
1232 PM CDT Thu May 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of central Iowa, south central Iowa, and southeast 
  Iowa, including the following areas, in central Iowa, 
  Poweshiek and Tama. In south central Iowa, Appanoose, Lucas, 
  Mahaska, Marion, Monroe, and Wayne. In southeast Iowa, Davis 
  and Wapello. 

* Until 7 PM CDT this evening

* Slow moving showers and thunderstorms may produce rainfall 
  amounts of one to two inches today, with isolated amounts of 
  two to four inches possible. 

* Heavy rains may produce flash flooding of small streams and 
  creeks, and also cause significant ponding on roads, 
  especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

FAB
467 
WGUS63 KDMX 282014
FFADMX

Flood Watch
National Weather Service Des Moines IA
314 PM CDT Thu May 28 2020

...Heavy Rain Possible over Southeast Into the Early Evening...

IAZ050-062-074-084-282115-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tama-Poweshiek-Marion-Lucas-
Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook, 
Grinnell, Pella, Knoxville, and Chariton
314 PM CDT Thu May 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Iowa and south
central Iowa has been cancelled. The threat of heavy rain has
ended.

$$

IAZ075-085-086-095>097-290000-
/O.CON.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
Including the cities of Oskaloosa, Albia, Ottumwa, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
314 PM CDT Thu May 28 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* Portions of southeast Iowa, including the following areas, in 
  south central Iowa, Appanoose, Mahaska, Monroe, and Wayne. In 
  southeast Iowa, Davis and Wapello. 

* Until 7 PM CDT this evening

* Slow moving showers and thunderstorms may produce rainfall
  amounts of one to two inches with isolated amounts of two to 
  four inches possible. 

* Heavy rains may produce flash flooding of small streams and 
  creeks, and also cause significant ponding on roads, 
  especially in urban areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
473 
WGUS63 KDMX 282153
FFADMX

Flood Watch
National Weather Service Des Moines IA
453 PM CDT Thu May 28 2020

IAZ075-085-086-095>097-282300-
/O.CAN.KDMX.FF.A.0002.000000T0000Z-200529T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
Including the cities of Oskaloosa, Albia, Ottumwa, Corydon, 
Seymour, Allerton, Humeston, Centerville, and Bloomfield
453 PM CDT Thu May 28 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Iowa and
southeast Iowa has been cancelled. Rainfall is exiting the area
and the threat for heavy rainfall is ending.

$$

Ansorge

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at May 27, 11:49 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 27, 11:49 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1149 PM CDT Wed May 27 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Wednesday/
Issued at 237 PM CDT Wed May 27 2020

Not nearly as active this afternoon but still some worries over
the next few hours. Surface vorticity remains good along
boundary across western Iowa and have a report of a funnel near
Dawson earlier. Limiting factor in having additional funnels or
even a landspout or two so far has been very limited 0-3KM CAPE.
However, this may increase over the next hour or two and may still
have some limited threat of seeing a funnel or even brief
landspout near the boundary prior to decreased heating later
today. Otherwise, scattered showers are approaching from the
southeast in response to renewed forcing and moisture push as
upper system over the Ozarks begins to lift northeast. This
forcing becomes more amplified overnight as interaction with a
weak shortwave to the north increases with showers and embedded
thunderstorms becoming likely overnight across the southeast half
to two-thirds of the forecast area. PWATS are expected to be quite
high with values of 1.5-1.75" across the east into tonight and
should help in rain production. Once again, precipitation should
be somewhat generous but for the most part, remain below flash
flood potential outside something localized in an urban setting.
Drier air will be working into northwest Iowa overnight as the
boundary begins moving eastward with lifting ceiling.

Precipitation persist in the southeast into Thursday but slowly
gets suppressed southeastward as the drier air pushes across
Iowa. Meanwhile, increasing subsidence is expected to lead to
clearing farther northwest by afternoon with much more pleasant
humidity levels. Surface ridging into Thursday night and Friday
provides quiet weather along with mild temperatures and little
cloudiness. Guidance continues to show and southeast moving
shortwave passing through the upper Midwest on Saturday into
Saturday evening. Warm advection tries to sneak back into the
southwest half of the state by Saturday with the threat of showers
and theta-e advection increases. However, the surface ridge is
expected to be stuck across northeast Iowa feeding drier air from
the east and northeast back over the state. Some light showers and
even a thunderstorms or two may occur during the day into the
evening in the western half of Iowa, but any such precipitation
appears light at this time.

A more significant push of warm air and moisture are expected
later Sunday into early next week as upper ridging builds into
the central United States. Still some difference in the models on
the handling of the amplitude of the ridge, therefore confidence
remains rather low for the outcome, especially precipitation-wise
into the middle of next week. For now, certainly seems warmer and
more humid into the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1143 PM CDT Wed May 27 2020

Delayed onset of showers overnight along with the MVFR ceilings.
Hires models in good agreement with showers developing past 10z
Thursday and lasting through around midday with them drifting
east. Winds look to shift more north by the end of the period and
increase to 10-20 knots.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Podrazik
Hazardous weather outlook, May 27, 3:16 PM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Wed May 27 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Wed May 27 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Showers and isolated thunderstorms are possible into tonight.
Locally heavy rainfall is possible. Localized flooding issues may
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional showers and isolated thunderstorms are expected on
Thursday. Locally heavy rainfall is again possible, with localized
flooding issues possible. Additional thunderstorms are possible
Saturday into Saturday night, as well as on Monday and Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Zogg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:41 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer6 hr

Nearby

Flash Flood Watches in Iowa, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.